The Changing Face of Acute Liver Failure in the Wake of the Us Prescription Opioid Epidemic: Review of 327 Cases of Acetaminophen-Induced Acute Liver Failure over 12 Years.
Baltarowich L, Miller J, Hurst G, Varma A, Gardner-Gray J, Pflaum J, and Brown K. The changing face of acute liver failure in the wake of the US prescription opioid epidemic: Review of 327 cases of acetaminophen-induced acute liver failure over 12 years. Clin Toxicol 2018; 56(10):913-914.
Background: Acetaminophen-induced Acute Liver Failure (Apap-ALF) cases have been steadily rising since 2000 and account for the majority of toxicology consultations and poisoning deaths in our hospital. As the United States prescription opioid abuse epidemic evolved, with it came the hidden danger of acetaminophen-opioid (Apap-Op) combination products and Apap-ALF. We reviewed Apap-ALF cases at a liver transplant center over a 12 year period to characterize these patients and to determine the association of ALF with Apap-Op products. Method: We retrospectively identified all patients with Apap-ALF from 2001 to 2012, using discharge ICD9 codes for ALF, chronic liver failure, and unspecified hepatitis, who also had AST and ALT elevations greater than 1000 U/l, and received NAC. A total of 526 cases were identified. Standardized chart review by trained abstracters isolated 327 patients who met inclusion criteria. Analysis included descriptive and univariate statistics. Comparisons included analysis between the first 6 years (period 1) versus latter 6 years (period 2). Results: 327 patients met criteria. Mean age was 39 ± 14 years, 67% were female, 48% were Caucasian, 23% Black. Seventy-two percent were admitted as transfers. Chronic pain (45.6%) and alcohol abuse (45%) were common comorbidities. The number of Apap-ALF cases increased from a mean of 12.7 per year in period 1 (2001-2005) to 41.8 per year during period 2 (2006-2012) (p40 (OR 2.0, 95% CI 1.2-3.4), multiple versus single ingestion (OR 4.0, 95% CI 1.6-9.8), Apap-Op combinations (OR 3.0, 95CI 1.4-6.4), diabetes (OR 2.4, 95% CI 1.1-5.1), and Apap level >40mcg/ml on the day of admission to transplant center (OR 3.0, 95% CI 1.6-5.8). Conclusion: The number of Apap-ALF cases increased significantly from 2001-2005 to 2006-2012 in our institution. During this time, Apap-Op combinations accounted for the majority of cases compared to acetaminophen alone, with multiple repeat ingestions more common than single ingestions. The use of Apap-Op products was associated with a higher mortality in this cohort. These data suggest that the prescription opioid abuse epidemic is now a major contributor to Apap-ALF in our transplant center.